California, 2003

Wildfire in California, September 17, 2003

September 17, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire consumed 40 acres and briefly threatened several homes in the Oak Hills subdivision of Hesperia. Lack of winds helped firefighters contain the blaze in a short period of time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire consumed 40 acres and briefly threatened several homes in the Oak Hills subdivision of Hesperia. Lack of winds helped firefighters contain the blaze in a short period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 17, 2:30 AM PST, 10 hours 10 minutes earlier.

Area forecast discussion, Sep 17, 2:30 AM PST, 10 hours 10 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PDT WED SEP 17 2003

.SYNOPSIS...FAIR WEATHER WILL CONTINUE FOR THE NEXT WEEK WITH
COASTAL LOW CLOUDS EXTENDING INLAND INTO THE LOWER COASTAL VALLEYS
EACH NIGHT. INLAND TEMPERATURES WILL WARM SLIGHTLY FOR THE
WEEKEND...THEN COOL A LITTLE EARLY NEXT WEEK.

.DISCUSSION...FAIR WEATHER TO CONTINUE THE NEXT 7+ DAYS UNDER WEAK
HIGH PRESSURE. A TROUGH OF LOW PRESSURE HAS MOVED BY TO THE NORTH.
WK HIGH PRESSURE WILL BUILD THROUGH THE WEEKEND BRINGING SOME MINOR
DECR IN MARINE LYR DEPTH FOR FRI THRU MON AS WELL AS SOME MINOR
INLAND WARMING. THE WEAK HIGH PRESSURE MAY WEAKEN A LTL EARLY NEXT
WEEK ALLOWING FOR SOME MINOR INLAND COOLING AND A SLIGHT INCR IN
MARINE LYR DEPTH. IN GENERAL...LOW CLOUDS WL EXTEND INLAND EACH
NIGHT INTO THE LWR CSTL VLYS.

SAN...NONE.

MARTIN
Hazardous weather outlook, Sep 17, 5:00 AM PST, 7 hours 40 minutes before
CAZ042-043-048-050-055>058-060>062-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT WED SEP 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino

When
September 17, 12:40 PM PST to 2:45 PM PST
Where
San Bernardino County, 6 mi S of Hesperia
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337469.